Wyoming, 2020High Wind in Wyoming, December 22 to 24, 2020
December 22 to 24, 2020 · NWS CYS · 15 events in 15 counties and zones
High winds were measured across much of southeastern Wyoming on the 22nd and 23rd. Maximum wind gust was 80 MPH along Interstate 80 between Laramie and Rawlins where the interstate was closed down for nearly 2 days straight.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured across much of southeastern Wyoming on the 22nd and 23rd. Maximum wind gust was 80 MPH along Interstate 80 between Laramie and Rawlins where the interstate was closed down for nearly 2 days straight. Wind gusts across the rest of the area ranged from 60 to 75 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 22, 10:13 AM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 22, 10:13 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1013 AM MST Tue Dec 22 2020
.SHORT TERM...(Today and tonight)
Issued at 349 AM MST Tue Dec 22 2020
A low pressure system in the Montana sets up the next wind event
for our region as the frontal system attached moves through this
Tuesday evening at 0Z bringing light snow showers and strong
gradients. GFS and ECMWF are in agreement on system placement and
timing. With soundings presenting large amounts of unidirectional
shear, low subsidence, tight gradients and 70+kts aloft for wind
prone areas, majority of southeastern Wyoming and the northern
Nebraska Panhandle, forecast confidence is extremely high for
strong winds at the surface; thus, a High Wind Warning is now in
effect for the Dawes and North Sioux Counties in NE, and Central Carbon County,
Upper North Platte River Basin, and the Laramie Valley. Our wind
prone areas are extended in a High Wind Warning through 11 AM MST
Friday.
A High Wind Watch is in effect for central and southern portions
of the Nebraska Panhandle until Wednesday afternoon at 21Z; this
also includes parts of Converse County, Niobrara County, and East
Platte County Counties in southeastern Wyoming.
There is potential for snow squalls west of the Laramie Range with
mountain wave activity increasing tremendously as this frontal
system moves through Tuesday evening into Wednesday morning.
Blowing snow is also a concern for the Arlington and Elk Mountain
areas along I80 which may lead to a winter weather advisory next
shift update. Snowfall accumulations are rather light especially
for this time of year ranging from 2-5 inches across our entire
area. Mountain zones may receive up to 12 inches total.
Additional with this system, our temperatures are expected to drop
at least 15-20 degrees throughout southeastern Wyoming and the
Nebraska Panhandle. Wind chills will reach single digits for areas
west of I25. Overall overcast skies and windy conditions will
continue into Wednesday.
.LONG TERM...(Wednesday through Monday)
Issued at 349 AM MST Tue Dec 22 2020
Windy conditions persist under a strong northwesterly flow aloft as
an upper level trough exits the region and a shortwave upper level
ridge builds in. Under this pattern aloft, strong gradient flow at
the surface and subsidence aloft, aided by steep lapse rates, will
continue the strong wind event along the wind prone areas of
southeast Wyoming through Friday morning. Winds will aid in bringing
warmer temperatures back to the HIgh PLains faster than they
would have rebounded otherwise, though to the west of the Laramie
Range, temperatures will remain below freezing. This combination
of winds and cold temperatures will keep blowing snow concerns in
the forecast for the week, before the shortwave ridge aloft
finally builds into the High Plain and adjacent High Terrain
Friday afternoon. Expect winds to decrease substantially as
conditions dry and skies clear. Have some fire weather concerns
for Friday and Saturday, see the fire weather discussion below.
Otherwise, the early part of the weekend will be quiet before the
next series of upper level troughs drop into the region Saturday
night and early next week, spreading another round of light snow
showers and increasing winds regionwide once more.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1010 AM MST Tue Dec 22 2020
VFR conditons continue this morning, as it moves to MVFR through
the afternoon. Gusty winds expected for all terminals today into
tomorrow with the arrival of a cold front moving east from the
Rocky Mountains through the Great Plains. The cold front is
expected to bring some light snow beginning shortly before 00z
with wind gusts around 40-45 knots and lower ceilings. Due to the
winds, should expect some blowing snow with the event. Could see
some IFR conditions develop with the blowing snow, especially at
terminal KRWL from 6z to 11z. Will keep threats to include
mountain obscuration and isolated wind gusts of 75-80 knots with
frontal passage.
&&
.FIRE WEATHER...
Issued at 349 AM MST Tue Dec 22 2020
Winds will be strong over the next few days as a strong cold front
passes through the region today, finally exiting midday Wednesday. A
High Wind Warning has been issued to cover the wind threat this
front will bring. Humidities will be in the 20s during this period.
Snow showers will accompany the front as well, but not expecting a
wetting liquid. A ridge of high pressure aloft will build into the
region Friday and Saturday - humidity will drop to near critical at
this time, though winds will decrease as well. Another chance for
winds and light precip again next week
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Wednesday for WYZ104-105-108-
109-113-115-118-119.
High Wind Watch through Wednesday afternoon for WYZ101-102-107.
High Wind Warning until 11 AM MST Friday for WYZ106-110-116-117.
Winter Weather Advisory until 11 AM MST Wednesday for WYZ110-112-
114.
NE...High Wind Warning until 2 PM MST Wednesday for NEZ002-095.
High Wind Watch through Wednesday afternoon for NEZ003-019>021-
054-055-096.
&&
SHORT TERM...AW
LONG TERM...AB
AVIATION...MD
FIRE WEATHER...ABHazardous weather outlook, Dec 22, 5:02 AM MST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
502 AM MST Tue Dec 22 2020
NEZ003-019>021-054-055-096-WYZ101-102-107-231215-
Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-
502 AM MST Tue Dec 22 2020
This hazardous weather outlook is for portions of south and
central Nebraska Panhandle and east central Wyoming and southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Watch is in effect for these areas until Wednesday
afternoon at 21Z for wind gusts up to 65 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Breezy conditions are possible until Friday afternoon but forecast
confidence is low for any warnings at this time.
.Spotter information statement...
Spotters are encouraged to report high winds in excess of 58 mph
and or sustained winds of 40 mph or higher to the National Weather
Service in Cheyenne.
NEZ002-095-WYZ104>106-108>110-113-115>119-231215-
Dawes-North Sioux-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-Goshen County-
Central Carbon County-North Snowy Range Foothills-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
502 AM MST Tue Dec 22 2020
This hazardous weather outlook is for portions of Dawes-North
Sioux in western Nebraska Panhandle and south central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winds will increase across these areas with gusts up to 70 mph
possible by Tuesday morning thus a High Wind Warning is in
effect until Wednesday afternoon at 21Z. Wind prone areas will
continue in a High Wind Warning until Friday morning at 11 AM MST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Strong wind gusts are possible until Friday morning at 11 AM for
areas along I80 and I25 at Arlington, Elk Mountain and Bordeaux.
.Spotter information statement...
Spotters are encouraged to report high winds in excess of 58 mph
and or sustained winds of 40 mph or higher to the National Weather
Service in Cheyenne.
WYZ103-111-112-114-231215-
North Laramie Range-Southwest Carbon County-Sierra Madre Range-
Snowy Range-
502 AM MST Tue Dec 22 2020
This hazardous weather outlook is for portions of the Sierra Madre
Range and Snowy Range.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low at this
time.
.Spotter information statement...
Spotter activation will not be required.
AW/AB
High Wind, Central Carbon County
- When
- December 22, 11:56 AM MST to 4:28 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Municipal Airport ASOS station KRWL reported wind gust.
High Wind, North Snowy Range Foothills
- When
- December 22, 3:42 PM MST to December 24, 8:28 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation (WYDOT) mesonet station WY25 Strouss Hill reported wind gust along Interstate 80 between Laramie and Rawlins. Additional WYDOT sensors in the area reported similar wind gusts 65 to 75 MPH. Interstate 80 was closed from 4:30 PM MST on the 22nd through 1 PM MST on the 24th along this stretch.
High Wind, Upper North Platte River Basin
- When
- December 22, 4:48 PM MST to 7:04 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation mesonet station Skyline along WY230 reported wind gust between Encampment and CO State Line.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 22, 4:50 PM MST to 5:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
RAWS mesonet station CAMW4 - Camp Creek recorded wind gust in northwest Carbon County.
High Wind, Southwest Carbon County
- When
- December 22, 5:43 PM MST
- Where
- Southwest Carbon County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
RAWS mesonet station COWW4 - Cow Creek reported wind gust southwest of Rawlins.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 22, 5:54 PM MST to December 24, 10:20 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation mesonet station KBRX - Bordeaux along Interstate 25 reported wind gust between Chugwater and Wheatland. Interstate 25 closed to light, high profile vehicles for over 14 hours along this stretch.
High Wind, Laramie Valley
- When
- December 22, 5:55 PM MST to 7:00 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station UR345 Rock River reported 1-hour average sustained wind.
High Wind, Central Laramie County
- When
- December 22, 6:53 PM MST to December 23, 5:10 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation mesonet station WY40 Bear Creek reported wind gust along Interstate 25 between Cheyenne and Chugwater. Cheyenne Airport ASOS station also reported 59 MPH wind gust during this time.
High Wind, South Laramie Range
- When
- December 22, 7:00 PM MST to December 24, 9:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation mesonet station WY48 Wildcat Trail reported wind gust along WY210. Similar wind gusts were reported along Interstate 80 between Cheyenne and Laramie. Interstate 80 was closed for numerous hours along this stretch.
High Wind, South Laramie Range Foothills
- When
- December 22, 7:28 PM MST to December 24, 12:22 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation (WYDOT) mesonet station KWTR Whitaker reported wind gust along Interstate 25 between Cheyenne and Chugwater. Interstate 25 was closed to light, high profile vehicles for 14 hours during this time along this stretch of Interstate 25. Additional WYDOT sensors in the area reported similar wind gusts along Interstate 25 and Interstate 80.
High Wind, Converse County Lower Elevations
- When
- December 22, 7:34 PM MST to 9:53 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Douglas, Converse County Airport ASOS station KDGW reported wind gust.
High Wind, East Platte County
- When
- December 22, 8:00 PM MST to December 23, 5:00 AM MST
- Where
- East Platte County forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation mesonet station WY1 - Coleman along Interstate 25 reported wind gusts between Wheatland and Glendo. Interstate 25 was closed to light, high profile vehicles for 16 hours along this stretch.
High Wind, East Laramie County
- When
- December 22, 9:15 PM MST to December 23, 1:45 AM MST
- Where
- East Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Pine Bluffs Municipal Aiport AWOS station K82V reported wind gust.
High Wind, Niobrara County
- When
- December 23, 12:44 AM MST to 4:24 AM MST
- Where
- Niobrara County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Wyoming Department of Transportation mesonet station WY60 - Van Tassell along US-20 reported wind gust.
High Wind, Goshen County
- When
- December 23, 12:53 AM MST to 5:19 AM MST
- Where
- Goshen County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Torrington Municipal Airport ASOS station KTOR reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Colorado, December 22 to 23, 20207 injured · 65 kt wind · 5 events
- Blizzard and High Wind in North Dakota, December 22 to 23, 202022 events
- High Wind in South Dakota, December 22 to 23, 202069 kt wind · 21 events
- High Wind in Nebraska, December 22 to 23, 202061 kt wind · 17 events
- High Wind in South Dakota, December 22 to 23, 202060 kt wind · 17 events
- High Wind and Winter Weather in Kansas, December 22 to 23, 2020$1,000 · 57 kt wind · 16 events
- High Wind and Winter Weather in Wyoming, December 22 to 23, 202069 kt wind · 9 events
- High Wind in Colorado, December 22 to 23, 202060 kt wind · 9 events
- Winter Storm and Heavy Snow in Alaska, December 22 to 24, 202064 kt wind · 9 events
- Drought in Texas, December 22 to 28, 20207 events
- High Wind in Montana, December 22 to 23, 202055 kt wind · 7 events
- High Wind in Nevada, December 22, 202060 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929957, 930966, 929959, 929951, 929958, 929953, 930965, 930962, 930964, 930963, 929947, 929954, 930961, 929948, 929955.